Case Presentation: A 30-year-old male with no past medical history presented to the hospital with acute hearing loss in his left ear that started about 4 weeks prior to his presentation. He had completed treatment with valacyclovir and steroids without regaining hearing. He also endorsed fevers, chills, bilateral leg swelling and worsening malaise over the preceding few weeks. On the day of admission, he could not begin his usual workout routine at the gym due to shortness of breath and left anterior chest pain and hence came for further evaluation. He also reported having intermittent vertigo and recent onset of skin rash. He reported having an oral ulcer that had resolved at the time of admission. He reported having sex with only one male partner and was using emtricitabine/tenofovir for HIV prevention. On admission, his vitals were normal. Physical exam was remarkable for macular skin lesions on the palms and soles, with moderate desquamation on palms. He also had generalized anasarca. Labs were positive for RPR 1:128, positive Treponema Ab. Transaminases were elevated with AST 50 IU/L (10-42IU/L), ALT 103IU/L (6-45 IU/L). Lipid panel showed LDL of 201 (70-129 mg/dl). HIV, Lyme antibodies, hepatitis panel and Respiratory viral pathogen panel were negative. Urine studies showed 4.8g proteinuria in 24h. Microalbumin 2.9g/24h. Lumbar puncture was performed. CSF showed 47% lymphocytes and 47% protein. VDRL and FTA CSF were non-reactive. He was started on continuous infusion of iv penicillin with clinical improvement. For nephrotic syndrome, he was started on aspirin 325mg daily, lisinopril 20mg daily, and furosemide.
Discussion: Syphilis, often known as ‘The Great Masquerader,’ may present with various signs and symptoms, making it difficult to distinguish from other diseases. Nephrotic syndrome is characterized by overt proteinuria, low serum albumin, hyperlipidemia, and peripheral edema. Supportive treatment with loop diuretics, ACE-inhibition and statins are often the mainstay of therapy. However, when a cause is identified, treatment of the underlying cause can often simplify management. In white patients younger than 60 years, Membranous Nephropathy (MN) is the most common cause of nephrotic syndrome. MN can be idiopathic (75% of cases) or due to infections, malignancy, autoimmune disease, medications, or other etiologies. Only in a small fraction of patients can a treatable secondary cause of MN be identified, like our patient. The exact mechanism for syphilis to trigger MN is unknown. Otosyphilis is diagnosed and treated similarly to neurosyphilis. Treatment of the underlying disease, in our case with intravenous penicillin would simplify management and avoid unnecessary tests. Adjunctive steroids are sometimes recommended if hearing loss does not improve after antibiotics. Most patients with nephrotic syndrome and syphilis show recovery and resolution of illness within months after treatment.
Conclusions: To our knowledge, this is the first reported case of acute nephrotic syndrome associated with otosyphilis. Otosyphilis is a less recognized complication of syphilis that can lead to irreversible hearing loss. Physicians must remain vigilant about the possibility of syphilis as a cause of the nephrotic syndrome. Early diagnosis can be helpful in avoiding inappropriate testing and use of immunosuppressants. Furthermore, this will be helpful in preventing relapse of the disease and irreversible hearing loss.